Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Lake Charles, LA

April 4, 20194 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Apr 4, 2019, 7:51 AM CDT for 4 parishes in Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2019, 7:51 AM CDT (12:51 UTC)
Expired
Apr 4, 2019, 10:45 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 54 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 8:53 AM CDTFLASH FLOODLake Arthur, LAPUBLIC POSTED PHOTOS OF FLOODING IN LAKE ARTHUR AND REPORTS WATER IS IN TWO HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 0.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 442 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

405 
WGUS54 KLCH 041251
FFWLCH
LAC001-023-053-113-041545-
/O.NEW.KLCH.FF.W.0003.190404T1251Z-190404T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
751 AM CDT Thu Apr 4 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northeastern Cameron Parish in southwestern Louisiana...
  Southeastern Jefferson Davis Parish in southwestern Louisiana...
  Western Acadia Parish in southwestern Louisiana...
  Northwestern Vermilion Parish in southwestern Louisiana...

* Until 1045 AM CDT.

* At 750 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 5 inches of rain have fallen. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Crowley, Jennings, Welsh, Lake Arthur, Iota, Gueydan, Mermentau,
  Klondike, Evangeline, Morse, Riceville, Wright, Maxie, Indian
  Bayou, Egan, Thornwell, Lowry, Lyons Point, Estherwood and Roanoke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3008 9293 3008 9289 3011 9291 3013 9291
      3014 9289 3016 9289 3016 9299 3039 9242
      3016 9227 3015 9227 3015 9228 3014 9225
      3007 9221 2983 9275

$$

RM12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 6:18 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 4, 6:18 AM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
618 AM CDT Thu Apr 4 2019

.AVIATION...

VCTS with MVFR/IFR ceilings are expected to continue at all area
TAF sites through 15Z with +TSRA possible at KARA/KLFT/KLCH.
Another period of VCTS will then be possible at all area TAF sites
through 21Z. Showers and thunderstorms are expected to end at that
time, but ceilings are expected to remain MVFR/IFR and drop to
IFR/LIFR after sunset. Away from the vicinity of thunderstorms,
winds are expected to be out of the S/SE at 10-15 knots.
Thunderstorms will be capable of producing large hail and variable
winds of 20 knots with gusts above 30 possible.

&&

.PREV DISCUSSION... /issued 346 AM CDT Thu Apr 4 2019/

DISCUSSION...
Severe weather warnings in effect earlier this morning, primary
for hail and wind. The first significant upper level disturbance
has ignited an area of strong to severe thunderstorms across SE
TX/W LA this morning, moving northeast between 35-45 mph. Most
model guidance did not show this forming this rapidly, except for
the NAM12 which was depicting increased convection much earlier
than the blended guidance. Thus, leaned on this solution for early
updated forecast this morning, including the mention of severe
thunderstorms areawide. SPC has entire area in slight risk of
severe thunderstorms in the Day 1 outlook that officially starts
at 12z. Due to the faster development of thunderstorms, will
consider this starting now.

Strong to severe thunderstorms expected primarily over C and SC LA
after daybreak this morning into the afternoon hours as the
shortwave axis moves further east. Convection expected to diminish
by sunset when the disturbance is expected east of the forecast
area. For the severe weather threat, hail and damaging winds the
primary threat, along with possible tornadoes with the supercell
development. By tonight and Friday, lower pops with the exiting
disturbance to the east.

The second upper level storm system to affect the region is
expected to bring periods of showers and thunderstorms by Saturday
night into Sunday. The 00z GFS/ECMWF solutions show the greatest
lift moving north of the area, but still shows some training
possible, thus the heavy rain potential. Due to the model run to
run differences, too early to talk storm totals just yet.

The upper level disturbance expected to move east of the area
Monday, bringing a weak front and the end of the precipitation by
Monday afternoon.

DML

MARINE...
Elevated onshore flow will continue through this afternoon as low
pressure deepens over the Plains. Periods of moderate to
occasionally strong southerly winds will continue through the
weekend. Strong to possibly severe thunderstorms expected today,
and again Saturday as two distinct upper level disturbances affect
the region. A weak cold front expected to bring offshore flow and
an end to the showers and thunderstorms by Monday night.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  65  80  65 /  80  40  20  20
LCH  72  68  79  67 /  80  20  20  20
LFT  72  68  80  67 /  80  30  20  20
BPT  73  68  79  67 /  80  20  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 4 PM CDT this afternoon for
     GMZ470-472-475.

&&

AVIATION...26
Hazardous weather outlook, Apr 4, 4:15 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
415 AM CDT Thu Apr 4 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
051200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
415 AM CDT Thu Apr 4 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Showers and thunderstorms will continue over the area today, with
some severe thunderstorms possible. Frequent cloud to ground
lightning possible across any given area. Any severe storms that
develop will be capable of producing hail, damaging winds as well
as a few isolated tornadoes. There is also a marginal risk of
excessive rainfall over Central and Southern Louisiana due to
repetitive development of thunderstorms over the same area. The
showers and thunderstorms is expected to diminish after sunset
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Low chances of precipitation for Friday. The next significant
upper level disturbance expected to bring a prolonged chance of
showers and thunderstorms by Saturday afternoon through Sunday. A
slight risk of severe thunderstorms is also outlooked by the Storm
Prediction Center for severe thunderstorms. Any severe storms
that develop on Thursday will be capable of producing hail,
damaging winds as well as a few isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...
Spotter activation requested for today, and possibly Saturday.

GMZ430-432-435-450-452-455-470-472-475-051200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
415 AM CDT Thu Apr 4 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Showers and thunderstorms will continue over the area today, with
some severe thunderstorms possible. Frequent cloud to water lightning
possible across any given area. Any severe storms that develop
will be capable of producing hail, high winds as well as a few
isolated waterspouts. The showers and thunderstorms is expected
to diminish after sunset this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Low chances of precipitation for Friday. The next significant
upper level disturbance expected to bring a prolonged chance of
showers and thunderstorms by Saturday afternoon through Sunday. A
slight risk of severe thunderstorms is also outlooked by the Storm
Prediction Center for severe thunderstorms. Frequent cloud to
water lightning possible across any given area. Any severe storms
that develop will be capable of producing hail, high winds as well
as a few isolated waterspouts.

.SPOTTER INFORMATION STATEMENT...
Spotter activation requested for today, and possibly Saturday.

In the hours before

Local storm report, Apr 4, 6:32 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
632 AM CDT THU APR 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HAIL             3 SSW DE RIDDER         30.80N 93.31W
04/04/2019  E1.75 INCH       BEAUREGARD         LA   PUBLIC

            PUBLIC REPORTED GOLF BALL SIZED HAIL SOUTH OF DERIDDER.

&&

MEGNIA
Local storm report, Apr 4, 6:37 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
637 AM CDT THU APR 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     MARINE TSTM WIND 3 SW CAMERON            29.77N 93.34W
04/04/2019  M46 MPH          CAMERON            LA   C-MAN STATION

            C-MAN STATION RECORDED A 40 KNOT GUST.

&&

MEGNIA
Local storm report, Apr 4, 6:48 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
648 AM CDT THU APR 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     HAIL             3 SSW CANEY HEAD        30.46N 94.19W
04/04/2019  E1.75 INCH       HARDIN             TX   PUBLIC

            PUBLIC POSTED PHOTO OF GOLF BALL SIZED HAIL.

&&

MEGNIA
Local storm report, Apr 4, 6:52 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
652 AM CDT THU APR 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             3 N SILSBEE             30.39N 94.19W
04/04/2019  E1.00 INCH       HARDIN             TX   PUBLIC

            PUBLIC POSTED PHOTO OF QUARTER SIZE HAIL TO SOCIAL MEDIA.

&&

MEGNIA
Local storm report, Apr 4, 7:13 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
713 AM CDT THU APR 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     HAIL             1 N MAMOU               30.65N 92.42W
04/04/2019  E1.00 INCH       EVANGELINE         LA   BROADCAST MEDIA

            BROADCAST MEDIA POSTED PHOTOS OF MARBLE TO QUARTER SIZE
            HAIL NEAR MAMOU.

&&

MEGNIA
Special weather statement, Apr 4, 7:25 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
725 AM CDT Thu Apr 4 2019

LAZ031-041-042-041315-
Calcasieu LA-Jefferson Davis LA-Allen LA-
725 AM CDT Thu Apr 4 2019

...SPECIAL WEATHER STATEMENT...

At 725 AM CDT, Doppler radar was tracking a strong thunderstorm near
Westlake, moving east at 35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lake Charles, Jennings, Westlake, Welsh, Iowa, Kinder, Fenton, Moss
Bluff, Buller, Lebleu Settlement, Pine Island, Roanoke, Lacassine and
Hathaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 9329 3054 9273 3032 9263 3032 9262
      3031 9262 3030 9263 3028 9262 3025 9263
      3012 9321
TIME...MOT...LOC 1225Z 249DEG 31KT 3021 9326

RM12

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:14 AM CDTSpecial Weather StatementLCHVernon31 min
Apr 4, 2:19 AM CDTSpecial Weather StatementLCHVernon26 min
Apr 4, 2:28 AM CDTSevere Thunderstorm WarningLCHVernon27 min
Apr 4, 2:34 AM CDTSpecial Marine WarningLCH56 min
Apr 4, 2:35 AM CDTSevere Thunderstorm WarningLCHBeauregard40 min
Apr 4, 3:13 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Vernon27 min
Apr 4, 3:23 AM CDTSpecial Weather StatementLCHJefferson Davis37 min
Apr 4, 4:07 AM CDTSpecial Weather StatementLCHEvangeline23 min
Apr 4, 4:25 AM CDTSpecial Marine WarningLCH35 min
Apr 4, 4:31 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry19 min
Apr 4, 4:38 AM CDTSpecial Weather StatementLCHCameron37 min
Apr 4, 4:41 AM CDTSpecial Weather StatementLCHSaint Martin34 min
Apr 4, 4:48 AM CDTSevere Thunderstorm WarningLCHIberia, St. Mary27 min
Apr 4, 5:09 AM CDTSevere Thunderstorm WarningLCHCameron, Jefferson Davis51 min
Apr 4, 5:18 AM CDTAreal Flood AdvisoryLCHCalcasieu, Cameron117 min
Apr 4, 6:09 AM CDTSpecial Weather StatementLCHJefferson Davis51 min
Apr 4, 6:12 AM CDTSevere Thunderstorm WarningLCHCameron, Jefferson Davis, Vermilion48 min
Apr 4, 6:22 AM CDTFlash Flood WarningLCHCalcasieu, Cameron, Jefferson Davis, St. Mary5 hr
Apr 4, 6:54 AM CDTSevere Thunderstorm WarningLCHAcadia, Cameron, Vermilion66 min
Apr 4, 7:25 AM CDTSpecial Weather StatementLCHJefferson Davis50 min
Apr 4, 7:53 AM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis2 hr
Apr 4, 7:55 AM CDTSevere Thunderstorm WarningLCHIberia, Vermilion65 min
Apr 4, 8:22 AM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis53 min
Apr 4, 8:33 AM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion117 min
Apr 4, 8:42 AM CDTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion63 min
Apr 4, 9:11 AM CDTSpecial Weather StatementLCHJefferson Davis64 min
Apr 4, 9:19 AM CDTFlash Flood Warning EmergencyLCHCalcasieu116 min
Apr 4, 9:32 AM CDTSpecial Weather StatementLCHLafayette43 min
Apr 4, 10:06 AM CDTRiver Flood WarningLCHBeauregard, Calcasieu70 days
Apr 4, 10:30 AM CDTSpecial Weather StatementLCHAcadia, Lafayette, Saint Martin, St. Mary, Vermilion45 min
Apr 4, 10:44 AM CDTFlash Flood WarningLCHAcadia, Iberia, Lafayette, Saint Martin, St. Mary, Vermilion2 hr
Apr 4, 10:51 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary36 min
Apr 4, 11:17 AM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary29 min
Apr 4, 11:58 AM CDTFlash Flood WarningLCHCalcasieu2 hr
Apr 4, 12:13 PM CDTSpecial Weather StatementLCHBeauregard47 min
Apr 4, 12:31 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Vernon59 min
Apr 4, 12:42 PM CDTFlash Flood WarningLCHAcadia, Cameron, Iberia, Jefferson Davis, Lafayette, Saint Martin and 2 more2 hr
Apr 4, 12:43 PM CDTTornado WarningLCHBeauregard21 min
Apr 4, 1:29 PM CDTSpecial Weather StatementLCHEvangeline46 min
Apr 4, 1:32 PM CDTSpecial Weather StatementLCHAcadia43 min
Apr 4, 2:15 PM CDTAreal Flood WarningLCHAcadia, Calcasieu, Cameron, Iberia, Jefferson Davis, Lafayette and 3 more3 hr
Apr 4, 2:19 PM CDTSpecial Weather StatementLCHEvangeline56 min
Apr 4, 2:26 PM CDTSpecial Weather StatementLCHSaint Landry49 min
Apr 4, 5:15 PM CDTSevere Thunderstorm WarningLCHBeauregard45 min
Apr 4, 5:58 PM CDTSevere Thunderstorm WarningLCHBeauregard62 min

Nearby

Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.